We exist to improve the lives
of everyone affected by epilepsy

Substitution of generic drugs may cause problems for people with epilepsy

30 August, 2001

A new study shows that generic drugs should not be substituted for brand-name drugs, at least not without informing the patient and doctor.

In the UK, pharmacists must dispense the brand-name drug if it has been prescribed by name by the doctor, but in some other countries a number of health-care providers have required pharmacists to fill prescriptions with the least expensive available drug, often a generic drug.

“In many cases, the drugs are interchangeable,” said study author Dr B.J. Wilder, of the University of Florida in Gainesville, “but for some epilepsy medications, switching products can result in side effects or loss of seizure control.”

Phenytoin’s properties make it more likely that changes in the formulation of the drug can alter the amount of the drug absorbed into the bloodstream. Wilder said.

“Unlike many other drugs, phenytoin does not respond in the body in a linear fashion” Wilder said. “For example, a 6 per cent change in the rate at which the drug is absorbed by the body (known as the bioavailability) can result in a 25 per cent increase in the amount of phenytoin in the blood.”

For the study, published in the journal Neurology, 24 healthy volunteers were given a single dose of either the generic or brand-name phenytoin at the time of a high-fat meal. Two weeks later, they received the other drug.

When switching from the brand-name drug to the generic, the bioavailability of the generic drug was 13 per cent lower than that of the brand-name drug. Researchers then simulated the impact of switching drugs on the level of phenytoin in the blood, using data on how the drugs interact with the body previously obtained from 30 people with epilepsy.

The simulations suggested that the 13 per cent decrease in bioavailability in substituting the generic drug for the brand-name drug would result in a 37 per cent decrease, on average, in the concentration of phenytoin in the blood.

“For 46 per cent of the patients, that would mean they no longer have enough of the drug in their bodies to control their seizures,” Wilder said.

Substituting the brand-name drug for a patient using the generic would increase the blood concentration by an average of 102 per cent, according to the simulation.

“That would likely cause 84 per cent of the patients to have too much of the drug in their bodies, which could lead to serious side effects,” Wilder said.